Jump to content
ACN Latitudes Forums

son won't increase his meds


Klee59
 Share

Recommended Posts

Hello Klee59, I'm a newbie too. I just wanted to say be careful of side effects if you do raise the dose. My DD16 (diagnosed with OCD at 14 and currently experiencing a relapse) has been on 10-20 mg. of fluoxetine for the past two years, but started to experience significant OCD/anxiety/panic at the beginning of this school year. The doctor increased her dose to 40 mg and she did not tolerate it at all and was unable to go to school (horrible brain fog where she did not feel like herself). We stopped the fluoxetine and two weeks later started her on 25 mg. of fluvoxamine. So far she is tolerating it okay and we will probably stay on it another week before breaking another 25 mg pill in half and adding that to her dose (low and slow). And the doctor and I are really leaving it up to her to decide if/when to raise the dose. I will encourage her to increase if I don't see side effects and will try to get to the highest tolerable dose, realizing that for her it will probably remain a low dose. The doctor also gave us an Rx for minocycline to add but cautioned not to raise the dose of fluvoxamine and start minocycline at the same time, so we can track what is causing the side effects. I don't know about your son, but DD is very sensitive to meds.

 

She also has twice weekly CBT, but has been unable to do ERP due to the high anxiety, and the therapist is focusing mostly on anxiety and depression right now. Also able to Skype appointments, which has worked great since the counselor is two hours away. We started a 504 plan at the school (and should have had it in place sooner--we just didn't realize she could have such a major relapse). DD is also starting a "home hospital" program offered by the school where they send a tutor to her, and we have that in place until the end of the semester (in January) because it could take awhile for meds to (hopefully) work.

 

That's just been our experience. I wish we hadn't bumped her fluoxetine up so high. The doctor had also prescribed clonazepam (a benzodiazepine) for the panicky feelings at the same time she raised the fluoxetine and that was horrible--she was getting side effects from both. We'll never do clonazepam again due to DD's sensitivity. We are going to do everything low and slow and only one change at a time from now on, and DD gets to make the final choice (with lots of encouragement from me); we can always go back down if she doesn't like it. Have to weigh benefits and risks together. There were times when she broke her lowest dose in half but then thought about it and decided to take the whole pill.

 

I wish you both well!!

Link to comment
Share on other sites

  • 2 months later...

I am not one to say much but why all the meds??? Klee59 I would not do it. How is that medication making him feel. He us telling you he does not want it. My ds is 11 and has had OCD and had very mild symptoms now but I just wolUld never medicate him especially if he does not agree. Maybe he does not want to do the meds because the meds are making him feel like crap!! Ask him why!!! These children that are put on meds we need to listen bc they might be making them worse . If my son questions it I would also. They are smart and I feel they need us. I would listen to you son.

Mar

Link to comment
Share on other sites

  • 2 months later...

My child 16 refused to take any type of medication. When speaking to her psychiatrist he told us that when someone is experiencing mental health problems they normally refuse medication and this adds to the complexity of the treatment.

The psychiatrist prescribed her prozac to try since her sister was taking it at the time.

 

She was 16 mild OCD and general anxiety disorder and would never complete any medication prescribed or stopped it early. This time I told her I would not allow her to drive if she was not going to take this medication. If my child needed an antibiotic for treatment of pneumonia it was my job as her mother to make sure she took it to help her heal. I would not allow her to decide not to take the medication.

 

It was a battle everyday but when she hit a level where it started to relieve her symptoms she told me she thought not taking the medication was part of the disorder.

 

She takes her medication everyday without me reminding her because she feels so much better. However, I have also explained to her if she should reach a point where it is no longer working she might not recognize it and we may have to go through this again. She wrote it in her journal so if she ever get to that point of experiencing poor mental heath again she can see her own words.

 

Hang in there sometimes being the bad guy actually produces great results.

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...